Afraid to take meds - getting worse

Discussion in 'Fibromyalgia Main Forum' started by GooGooGirl, Jul 31, 2003.

  1. GooGooGirl

    GooGooGirl New Member

    I know I'm not the only one here who is afraid to try new medications for FMS. I need some help please, to convince me that I really need to take the stuff that is being prescribed for me in order to help me feel better. I've gone for the past 2 years basically with just Tylenol and Advil. The only other thing I take is Klonopin to sleep. I have just been prescribed Flexeril and Tomapax. I am extremely afraid to try them. I really have a phobia about taking any prescription drugs and I'm terrified. I've had bad side effects from anti depressants before and I really don't want to take the Topamax because I don't know how it's going to make me feel and I am afraid the Flexeril will make me feel weird. I'm really scared. I went to the doctor questioning why I was feeling worse and he said the reason is that for past 2 years I've basically gone "untreated" because I have refused to take any medications. I'm afraid of how I will end up if I don't try something soon. Can anyone please help me get past this fear?
  2. Mikie

    Mikie Moderator

    Why the Flexeril and Topamax. Flexeril is a muscle relaxant which makes one very sleepy. It can have some weird side effects such as a feeling of disassociation. When I was put on it, I gained 20 pounds, just like when I was on the Elavil; both are in the same general family of meds even though the Elavil is an antidepressant. One night I had what I thought was an out-of-body experience on it. If you are alread getting good sleep with the Klonopin and it is addressing any muscle spasms, the Flexeril will add nothing but sleepiness and a more relaxed limp feeling.

    Topamax is an antiseizure drug in a different family from the Klonopin. It is also used to treat migraines. Unless you suffer from migraines, it just seems redundant to the Klonopin.

    Madwolf may have a completely different perspective on this. It would be interesting to get his take on it. I hope he responds to this.

    Love, Mikie
  3. Lana56

    Lana56 New Member

    I understand how you feel about the medications.I was the same way for a long time.Guess what my doctor took it slow and worked with me to get me on antidepresants.In the past i had side effects and kept giving up.The doctor i have now worked with me and she listened when I was not doing well.Over time she got me on celexa and trazadone and ofcourse to relax muscles,flexeril.The flexeril was a life saver.I was tired at the start but that passed.I am sleeping better and have to tell you antidepressants do help with pain level and it will help depression if you get that due to pain.You won't know if something helps if you don't try it.Let your doctor help you and give something a try.I will tell you my life is different after I gave in and accepted help that I needed.Good luck-I hope you can feel less afraid and feel some pain relief. Lana56
  4. GooGooGirl

    GooGooGirl New Member

    I am having terrible muscle spasms right now. I have big knots and lots of pain. I guess I need something to get rid of the knots so maybe that would explain the Flexeril.
    As for the Topamax, well, I am suddenly not sleeping well with the Klonopin. I take 1 mg at bed time. I've been taking it for 2 years now. I am waking up during the night and that is something I haven't done in a while. I think this may be part of why I am feeling so bad right now. My doctor said instead of increasing the Klonopin I should take 25 mg of Topamax with it at bed time. I don't understand, I'm really confused now.
  5. FranWi

    FranWi New Member

    I'm the same way, I don't like taking meds, and barely tolerate supplements. I have a real problem swallowing pills, too, so less is better. But if you're afraid of being taken over by prescription meds, maybe you need to try a holistic approach to treatment instead?

    You didn't go into what problems are getting worse, but I am curious if you've changed your diet to improve your pain. I can definitely feel the difference when I avoid the sugars and starchy foods. My pain is so much more tolerable then, and it saves me from taking any meds that might gunk up my kidneys or liver.

    There are so many different ways to help you get some relief from CFS/FMS, and if you're not comfortable with dulling it through medications, try another route.

    Many are feeling a lot better just by detoxifying their bodies through diet and vitamins, exercise, sweat therapy, massage therapy, herbal programs, salt baths, etc.

    It all depends on what you think is best for yourself!

    :)

    Fran
  6. GooGooGirl

    GooGooGirl New Member

    Thank you so much for your responses and encouragement. What I mean by getting worse is the spasms are worse, the pain obviously is not being treated, I am not exercising due to pain and I just feel that I am having more and more symptoms. It is also causing me a great deal of anxiety and depression. Jackie, I do remember your posts now about the Topamax, I remember thinking that you sounded like me with your fear of starting the medication. My doctor gave me a sample bottle of 25 mg pills. Maybe I will call him and ask for the sprinkles you mentioned. That might be the way to go for me.

    Thanks again everyone and if anyone else has anything to add I'd love to hear it!
  7. Mrs. B

    Mrs. B New Member

    I am currently taking topomax and zanaflex. I think the zanaflex is supposed to be a step up stronger than the flexeril. I have had no adverse reaction to these and can actually sleep for a while. However, after I raised my dose of topomax I started taking in the morning so I didn't have a racing brain at night. I did have a bad reaction to evavil though. I hope this helps you some.

    Lisa
  8. ssMarilyn

    ssMarilyn New Member

    I'm the same way, so just avoid everything except my Synthroid, Tylenol and on rare occasion, 1/4 of a Xanax. I don't need the other stuff!

    Marilyn :)